Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A condition for spectral continuity of positive elements

Author: S. Mouton
Journal: Proc. Amer. Math. Soc. 137 (2009), 1777-1782
MSC (2000): Primary 46H05, 47A10
Published electronically: November 4, 2008
MathSciNet review: 2470837
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ a$ be an element of a Banach algebra $ A$. We introduce a compact subset $ T(a)$ of the complex plane, show that the function which maps $ a$ onto $ T(a)$ is upper semicontinuous and use this fact to provide a condition on $ a$ which ensures that if $ (a_n)$ is a sequence of positive elements converging to $ a$, then the sequence of the spectral radii of the terms $ a_n$ converges to the spectral radius of $ a$ in the case that $ A$ is partially ordered by a closed and normal algebra cone and $ a$ is a positive element.

References [Enhancements On Off] (What's this?)

  • 1. B. Aupetit, A Primer on Spectral Theory, Springer, New York, 1991. MR 1083349 (92c:46001)
  • 2. L. Burlando, Continuity of spectrum and spectral radius in Banach algebras, in: Functional Analysis and Operator Theory, J. Zemánek (ed.), Banach Center Publ. 30, Inst. Math., Polish Acad. Sci., Warsaw, 1994, 53-100. MR 1285600 (95i:46062)
  • 3. L. Burlando, Noncontinuity of spectrum for the adjoint of an operator, Proc. Amer. Math. Soc. 128 (2000), 173-182. MR 1625705 (2000c:47007)
  • 4. J. B. Conway and B. B. Morrel, Operators that are points of spectral continuity, Integral Equations Operator Theory 2 (1979), 174-198. MR 543882 (80h:47004)
  • 5. S. V. Djordjević and Y. M. Han, Browder's theorems and spectral continuity, Glasg. Math. J. 42 (2000), 479-486. MR 1793814 (2001h:47003)
  • 6. S. V. Djordjević and Y. M. Han, Spectral continuity for operator matrices, Glasg. Math. J. 43 (2001), 487-490. MR 1878591 (2002k:47008)
  • 7. P. R. Halmos, A Hilbert Space Problem Book, Graduate Texts in Math., vol. 19, Springer, New York, 1982. MR 675952 (84e:47001)
  • 8. H. du T. Mouton and S. Mouton, Domination properties in ordered Banach algebras, Studia Math. 149 (2002), 63-73. MR 1881716 (2003e:46076)
  • 9. S. Mouton, A spectral problem in ordered Banach algebras, Bull. Austral. Math. Soc. 67 (2003), 131-144. MR 1962967 (2004d:47075)
  • 10. S. Mouton, Convergence properties of positive elements in Banach algebras, Math. Proc. R. Ir. Acad. Sect. A 102 (2002), 149-162. MR 1961634 (2004d:47074)
  • 11. S. Mouton, On spectral continuity of positive elements, Studia Math. 174 (2006), 75-84. MR 2239814 (2007c:46047)
  • 12. S. Mouton, On the boundary spectrum in Banach algebras, Bull. Austral. Math. Soc. 74 (2006), 239-246. MR 2260492 (2007g:46072)
  • 13. S. Mouton (née Rode) and H. Raubenheimer, More spectral theory in ordered Banach algebras, Positivity 1 (1997), 305-317. MR 1660397 (2000a:46070)
  • 14. G. J. Murphy, Continuity of the spectrum and spectral radius, Proc. Amer. Math. Soc. 82 (1981), 619-621. MR 614889 (82h:46066)
  • 15. J.D. Newburgh, The variation of spectra, Duke Math. J. 18 (1951), 165-176. MR 0051441 (14:481b)
  • 16. H. Raubenheimer and S. Rode, Cones in Banach algebras, Indag. Math. (N.S.) 7 (1996), 489-502. MR 1620116 (99i:46035)
  • 17. H. H. Schaefer, Some spectral properties of positive linear operators, Pacific J. Math. 10 (1960), 1009-1019. MR 0115090 (22:5893)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 46H05, 47A10

Retrieve articles in all journals with MSC (2000): 46H05, 47A10

Additional Information

S. Mouton
Affiliation: Department of Mathematical Sciences, University of Stellenbosch, Private Bag X1, Matieland 7602, South Africa

Keywords: Ordered Banach algebra, positive element, spectrum, upper semicontinuity.
Received by editor(s): June 29, 2007
Received by editor(s) in revised form: April 22, 2008, and July 21, 2008
Published electronically: November 4, 2008
Additional Notes: The author thanks the referee for making useful suggestions.
Communicated by: N. Tomczak-Jaegermann
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society